Alert archive / Arizona / Wind Advisories in 2019

Wind Advisory 1, NWS Tucson, AZ

January 20, 20194 counties in Arizona

NWS Tucson, AZ issued this wind advisory at Jan 20, 2019, 2:08 PM MST for 4 counties in Arizona. It took effect at Jan 21, 2019, 11:00 AM MST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jan 20, 2019, 2:08 PM MST (21:08 UTC)
In effect from
Jan 21, 2019, 11:00 AM MST
Expired
Jan 21, 2019, 7:00 PM MST
In force
8 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 108 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 9.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2019-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2019-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3665 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-85 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

364 
WWUS75 KTWC 202108
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
208 PM MST Sun Jan 20 2019

AZZ510>512-211215-
/O.NEW.KTWC.WI.Y.0001.190121T1800Z-190122T0200Z/
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Including the cities of Hannagan Meadow, Mount Graham, 
and Chiricahua NM
208 PM MST Sun Jan 20 2019

...WIND ADVISORY IN EFFECT FROM 11 AM TO 7 PM MST MONDAY...

The National Weather Service in Tucson has issued a Wind
Advisory, which is in effect from 11 AM to 7 PM MST Monday. 

* IMPACTS...Strong winds can create hazardous driving conditions,
  especially for those with high profile vehicles. Loose and 
  unsecured outdoor objects may also be blown around. 

* TIMING...Late Monday morning into early Monday evening.

* WINDS...West to northwest sustained winds increase through the
  afternoon, peaking 20 to 25 mph across the valleys with 30 to 40
  mph in the mountains. Gusts may approach 50 mph at the higher 
  mountain elevations.

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or greater
are expected in the valleys...or 35 mph or greater above
5000 feet. Higher gusts are also likely. This could make driving
difficult...especially for high profile vehicles. Use extra
caution.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
4 follow-up statements
501 
WWUS75 KTWC 202327
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
427 PM MST Sun Jan 20 2019

AZZ510>512-211200-
/O.CON.KTWC.WI.Y.0001.190121T1800Z-190122T0200Z/
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Including the cities of Hannagan Meadow, Mount Graham, 
and Chiricahua NM
427 PM MST Sun Jan 20 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 7 PM MST
MONDAY...

* IMPACTS...Strong winds can create hazardous driving 
  conditions, especially for those with high profile vehicles. 
  Loose and unsecured outdoor objects may also be blown around. 

* TIMING...Late Monday morning into early Monday evening.

* WINDS...West to northwest 30 to 40 mph with gusts of 50 mph. 

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 35 mph or greater
are forecast above 5000 feet. Higher gusts are also likely. This 
could make driving difficult...especially for high profile 
vehicles. Use extra caution.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
046 
WWUS75 KTWC 210911
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
211 AM MST Mon Jan 21 2019

AZZ508-509-212000-
/O.EXA.KTWC.WI.Y.0001.190121T1800Z-190122T0200Z/
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
Including the cities of Willcox, Clifton, and Safford
211 AM MST Mon Jan 21 2019

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST
THIS EVENING...

The National Weather Service in Tucson has issued a Wind
Advisory, which is in effect from 11 AM this morning to 7 PM MST
this evening. 

* IMPACTS...Strong winds can create hazardous driving 
  conditions, especially for those with high profile vehicles. 
  Loose and unsecured outdoor objects may also be blown around. 

* TIMING...Late this morning into early this evening.

* WINDS...West to northwest 30 to 40 mph with gusts of 45 mph.

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 35 mph or greater
are likely. Higher gusts are also likely. This could make driving
difficult...especially for high profile vehicles. Use extra 
caution.

&&

$$

AZZ510>512-212000-
/O.CON.KTWC.WI.Y.0001.190121T1800Z-190122T0200Z/
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Including the cities of Hannagan Meadow, Mount Graham, 
and Chiricahua NM
211 AM MST Mon Jan 21 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM MST THIS EVENING...

* IMPACTS...Strong winds can create hazardous driving 
  conditions, especially for those with high profile vehicles. 
  Loose and unsecured outdoor objects may also be blown around. 

* TIMING...Late this morning into early this evening.

* WINDS...West to northwest 35 to 40 mph with gusts of 50 mph.

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 35 mph or greater
are forecast above 5000 feet. Higher gusts are also likely. This
could make driving difficult...especially for high profile
vehicles. Use extra caution.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
688 
WWUS75 KTWC 211945
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
1245 PM MST Mon Jan 21 2019

AZZ508>512-220200-
/O.CON.KTWC.WI.Y.0001.000000T0000Z-190122T0200Z/
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Including the cities of Willcox, Clifton, Safford, 
Hannagan Meadow, Mount Graham, and Chiricahua NM
1245 PM MST Mon Jan 21 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING...

* IMPACTS...Strong winds can create hazardous driving conditions, 
  especially for those with high profile vehicles. Loose and 
  unsecured outdoor objects may also be blown around. 

* TIMING...Gusty winds will continue to increase through the
  afternoon and then ease later this evening. The strongest winds in
  the Safford area will begin to occur after 3 pm. 

* WINDS...Southwest winds becoming west to northwest 25 to 40 mph
  with gusts to 45 mph with the highest speeds over higher terrain.

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or greater in 
the valleys and 35 mph or greater in the mountains are likely. 
Higher gusts are also likely. This could make driving 
difficult...especially for high profile vehicles. Use extra caution.

&&

$$

Cerniglia 
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
689 
WWUS75 KTWC 220154
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
654 PM MST Mon Jan 21 2019

AZZ508>512-220300-
/O.EXP.KTWC.WI.Y.0001.000000T0000Z-190122T0200Z/
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Including the cities of Willcox, Clifton, Safford, 
Hannagan Meadow, Mount Graham, and Chiricahua NM
654 PM MST Mon Jan 21 2019

...WIND ADVISORY WILL EXPIRE AT 7 PM MST THIS EVENING...

Although strong and gusty northwest winds will impact the Upper
Gila River Valley including Safford the next few hours, the
widespread windy conditions have weakened early this evening.

Therefore...The Wind Advisory will be allowed to expire at 7 PM
MST.

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this wind advisory went out at Jan 20, 2:08 PM MST, 0 minutes earlier.

Area forecast discussion, Jan 20, 2:08 PM MST, 0 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
208 PM MST Sun Jan 20 2019

.SYNOPSIS...Gusty winds will develop Monday afternoon ahead of a low
pressure system moving into the Four Corners region. This system
will also bring much cooler temperatures Tuesday with isolated snow
showers across the White Mountains. Dry conditions with a warming
trend will then prevail Wednesday into next weekend.

&&

.DISCUSSION...A strong storm system currently moving onshore near the
Oregon/California border will steadily drive ESE over the next
couple of days with significant impacts further north and east with
lesser impacts over southern AZ. First will be the high clouds that
will hinder viewing of this Super Blood Wolf Moon tonight. The sky
will have a thin veil of high clouds the majority of the night which
the moon will be viewable through, with areas of denser clouds that
may obscure the moon at times. The highest threat of dense clouds
will be after midnight which will be after the eclipse is done. All
this cloud cover will clear off Monday morning.

The next impact to deal with will be gusty winds developing Monday
afternoon and continuing into the early evening hours. This is a
strong system and if it were late spring with deeper mixing it would
be quite a bit windier. Looking at all raw, sounding, MOS and
ensemble (SREF) guidance points to sub wind advisory criteria with
the exception of the higher elevations of the mountains to the east.
At this time nudged up guidance speeds a bit eastern areas, primarily
mountains and will issue a wind advisory for the eastern mountain
zones at this time. If wind speeds get nudged up 3-5 kts further
tonight the advisory may be expanded to nearby valley areas. Either
way, a breezy afternoon especially out east. Also added a bit of
blowing dust to a few eastern areas typically most susceptible to
that although the precipitation we have had the last couple of months
may hold that down. The other thing to note is RH's dropping into the
lower 20s which will allow standing heavy grass areas to burn fairly
well if started. In other words, while overall fire danger is on the
lower side, the burning index will be elevated.

In the NW flow on the back side of this system there is enough
moisture for a few snow showers over the White Mountains Monday night
into Tuesday where we have a slight chance. The NW flow will also usher
in a significantly cooler air mass with high temperatures Tuesday
afternoon peaking 14-19 degrees cooler than this afternoon after cool
morning low temperatures. My need to watch for freezing temperatures
in parts of the lower deserts, especially Wednesday morning.

Thereafter we will remain in generally NW flow with heights gradually
rising and as a result temperatures trending warmer. By the end of
the week, high temperatures will be 3-6 degrees warmer than average
which should continue into next weekend.

&&

.AVIATION...Valid through 22/00Z.
SCT-BKN clouds above 20k ft AGL becoming FEW-SCT clouds above 20k ft
AGL by Monday afternoon. SFC wind generally less than 12 kts from
the E/SE into Monday morning. SFC wind will increase to 15-20 kts
with gusts to around 30 kts from the W/NW Monday afternoon as a
disturbance passes through the state. The strongest winds will occur
E of KTUS near the AZ/NM border, including the KSAD and KDUG
terminals. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Dry conditions are expected across most of southeast
Arizona into next Saturday, except for isolated snow showers in the
White Mountains Monday night and Tuesday. Strong and gusty west to
northwest winds of 15 to 25 mph and higher gusts will occur Monday
afternoon and evening, especially east of Tucson. The gusty winds may
cause minor fire control problems in areas of abundant dead grass.
20-foot winds will be under 15 mph at other times.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 11 AM to 7 PM MST Monday for AZZ510>512.

&&

PUBLIC...Cerniglia
AVIATION....Carpenter
FIRE WEATHER...Carpenter

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

Nearby

Wind Advisories in Arizona, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.